Alert archive / Iowa / Frost Advisories in 2009
Frost Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at May 16, 2009, 3:51 AM CDT for 10 counties in Iowa. It took effect at May 17, 2009, 1:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2009, 3:51 AM CDT (08:51 UTC)
- In effect from
- May 17, 2009, 1:00 AM CDT
- Expired
- May 17, 2009, 5:57 AM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -233 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 160851 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 351 AM CDT SAT MAY 16 2009 .A COLD FRONT WHICH MOVED ACROSS THE AREA YESTERDAY USHERED MUCH COOLER CANADIAN AIR INTO THE REGION OVERNIGHT. THIS COLD AIR HAS DROPPED TEMPERATURES INTO THE LOWER 30S OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA THIS MORNING. TEMPERATURES TO REBOUND INTO THE 50S AND 60S THIS AFTERNOON...BUT WILL GENERALLY DROP BACK INTO THE INTO THE 30S TONIGHT AS COOL HIGH PRESSURE SLIDES ACROSS THE AREA. IAZ002-003-012>014-020>022-031-032-161700- /O.NEW.KFSD.FR.Y.0002.090517T0600Z-090517T1300Z/ OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY... SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK 351 AM CDT SAT MAY 16 2009 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY. COOL CANADIAN HIGH PRESSURE WILL SLIDE ACROSS THE AREA TONIGHT...PRODUCING LIGHT WINDS...CLEAR SKIES...AND THE LIKELIHOOD FOR FROST. TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S TO LOWER 30S IN THE ADVISED AREA LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ SDZ038-039-052-053-057-058-161300- /O.CON.KFSD.FR.Y.0001.000000T0000Z-090516T1300Z/ BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY 351 AM CDT SAT MAY 16 2009 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. AREAS OF FROST CAN BE EXPECTED OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA EARLY THIS MORNING AS TEMPERATURES HOVER RIGHT AROUND FREEZING. NEAR FREEZING TEMPERATURES ABATE SHORTLY AFTER SUNRISE... ENDING THE THREAT FOR FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. TENDER OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ LIEBL
3 follow-up statements
000 WWUS73 KFSD 161310 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 810 AM CDT SAT MAY 16 2009 .A COLD FRONT WHICH MOVED ACROSS THE AREA YESTERDAY USHERED MUCH COOLER CANADIAN AIR INTO THE REGION TODAY. TEMPERATURES TO REBOUND INTO THE 50S AND 60S THIS AFTERNOON...BUT WILL GENERALLY DROP BACK INTO THE INTO THE 30S TONIGHT AS COOL HIGH PRESSURE SLIDES ACROSS THE AREA. COOLEST TEMPERATURES TONIGHT WILL BE FOUND IN AREAS EAST OF INTERSTATE 29...AND WILL LIKELY RESULT IN WIDESPREAD LIGHT FROST THROUGH MUCH OF NORTHWEST IOWA SATURDAY NIGHT. SDZ038-039-052-053-057-058-161415- /O.EXP.KFSD.FR.Y.0001.000000T0000Z-090516T1300Z/ BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY 810 AM CDT SAT MAY 16 2009 ...FROST ADVISORY HAS EXPIRED... THE FROST ADVISORY IS NO LONGER IN EFFECT. $$ IAZ002-003-012>014-020>022-031-032-162115- /O.CON.KFSD.FR.Y.0002.090517T0600Z-090517T1300Z/ OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY... SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK 810 AM CDT SAT MAY 16 2009 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY. COOL CANADIAN HIGH PRESSURE WILL SLIDE ACROSS THE AREA TONIGHT... PRODUCING LIGHT WINDS...CLEAR SKIES...AND THE LIKELIHOOD FOR FROST. TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S TO LOWER 30S IN THE ADVISED AREA LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ CHAPMAN
000 WWUS73 KFSD 162358 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 658 PM CDT SAT MAY 16 2009 .COOL AND DRY CANADIAN HIGH PRESSURE WILL MOVE OVER NORTHWEST IOWA TONIGHT. THIS SHOULD BRING AREAS OF FROST ESPECIALLY TO LOWER ELEVATIONS AFTER MIDNIGHT THROUGH DAWN. IAZ002-003-012>014-020>022-031-032-170800- /O.EXT.KFSD.FR.Y.0002.090517T0600Z-090517T1100Z/ OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY... SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK 658 PM CDT SAT MAY 16 2009 ...FROST ADVISORY NOW IN EFFECT FROM 1 AM TO 6 AM CDT SUNDAY... THE FROST ADVISORY IS NOW IN EFFECT FROM 1 AM TO 6 AM CDT SUNDAY. COOL AND DRY AIR AND LIGHT WINDS SHOULD RESULT IN LOW TEMPERATURES IN THE LOWER TO MID 30S TONIGHT. FROST IS LIKELY...MAINLY IN LOWER ELEVATIONS OF NORTHWEST IOWA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ RSR
000 WWUS73 KFSD 171057 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 557 AM CDT SUN MAY 17 2009 .TEMPERATURES REMAIN ABOVE FREEZING AND WILL SLOWLY WARM THIS MORNING. IAZ002-003-012>014-020>022-031-032-171200- /O.CAN.KFSD.FR.Y.0002.000000T0000Z-090517T1100Z/ OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY... SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK 557 AM CDT SUN MAY 17 2009 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE FROST ADVISORY. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at May 16, 3:30 AM CDT, 21 minutes earlier.
Area forecast discussion, May 16, 3:30 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT SAT MAY 16 2009
.DISCUSSION...
FEELS A LITTLE LIKE EARLY OCTOBER OUTSIDE AND WITH THIS CHILLY AIR
MASS IN PLACE TEMPERATURES WILL STRUGGLE TO REACH 60 TODAY. THE ONLY
CONSOLATION WILL BE MOSTLY SUNNY SKIES AND DECREASING WINDS
THROUGHOUT THE DAY. IN FACT...AREAS FROM THE JAMES VALLEY WEST MAY
NOT SEE MUCH OVER ABOUT 10 MPH THIS AFTERNOON. TOUGH CALL WILL BE ON
DEW POINTS WITH PLENTY OF VERY DRY AIR UPSTREAM AS WELL AS WHAT IS
EXPECTED TO MIX DOWN. FOR NOW WILL STICK WITH LOWER TO MID 20 DEW
POINTS FOR THE AFTERNOON...BUT NOT BE SURPRISED WITH SLIGHTLY LOWER
IN SOME SPOTS.
BY TONIGHT...HIGH PRESSURE WILL WORK EAST AND THE EASTERN CWA WILL
LIKELY SEE A PROLONGED PERIOD OF LIGHT TO CALM WINDS. THIS SHOULD
SET THE STAGE FOR LOWS NEAR 30...ESPECIALLY IN LOW SPOTS...EAST OF
I29 AND ESPECIALLY IN NW IA WHERE THE EFFECTS OF THE HIGH WILL LAST
LONGEST. WILL ISSUE A FROST ADVISORY FOR NW IA FROM 6Z THROUGH 13Z
SUNDAY. PATCHY FROST WILL ALSO BE POSSIBLE FOR AREAS ALONG AND EAST
OF I29. RETURN FLOW WILL SET UP WEST OF I29 AND AID IN REBOUNDING
TEMPERATURES THROUGH THE NIGHT.
SUNDAY LOOKS TO RETURN WARMER AIR TO THE REGION...ALBEIT WITH STRONG
SOUTHERLY WINDS. EXPECT SOUTH WINDS TO AVERAGE ABOUT 20 MPH WITH
SOME GUSTS AROUND 30 MPH. DID INCREASE HIGHS A FEW DEGREES FROM I29
WEST...WITH HIGHS RANGING FROM THE UPPER 70S IN CENTRAL SD TO THE
MID 60S IN SW MN. A DECENT BATCH OF WAA WILL SET UP AROUND 850MB
EARLY SUNDAY MORNING IN CENTRAL SD THEN LIFT EAST INTO SW MN BY LATE
MORNING AND EARLY AFTERNOON. WILL CONTINUE WITH 10 POPS OR LESS FOR
NOW...BUT WILL NEED TO WATCH AREAS FROM THE BIG SIOUX RIVER VALLEY
EAST FOR A FEW SHOWERS IF MOISTURE RETURN IS A LITTLE BETTER THAN
EXPECTED.
STRONG SOUTHERLY FLOW WILL REMAIN IN PLACE SUNDAY NIGHT AND THIS
WILL BRING MILD LOWS TO THE AREA...WITH MOST LOCATIONS BOTTOMING OUT
IN THE LOWER 50S.
MONDAY SHOULD PROVE TO BE THE HOT DAY OF THE UPCOMING
WEEK...ALTHOUGH SFC MOISTURE WILL BE LOW ENOUGH THE HUMIDITY WILL
NOT BE A FACTOR WITH DEW POINTS LIKELY IN THE 40S...ESPECIALLY IN
THE AFTERNOON WHEN WE COULD GET SOME ENHANCED MIXING.
CLIMATOLOGICALLY THIS IS THE NEAR PERFECT PATTERN FOR VERY WARM
TEMPERATURES SO RAISED HIGHS AND WENT ABOVE GUIDANCE FOR MOST AREAS.
DID REMAIN A LITTLE CONSERVATIVE AROUND HURON AND BROOKINGS IN CASE
THE FRONT SNEAKS IN A FEW HOURS QUICKER. BUT...EXPECTING EVERYONE IN
THE 80S WITH SOME LOWER 90S POSSIBLE IN SC SD.
TUESDAY NIGHT INTO WEDNESDAY NIGHT STARTING TO LOOK LIKE THE FIRST
OUTSIDE CHANCE FOR ORGANIZED SEVERE WEATHER THIS SEASON. A LOT WILL
DEPEND UPON THE STRENGTH OF THE NORTHERN STREAM JET AND JUST HOW FAR
SOUTH THE COLD FRONT WILL MAKE IT. NOT GETTING TOO EXCITED JUST YET
AS THERE ARE STILL DECENT INDICATIONS THAT THE STRONGER JET WILL
SHOVE THE FRONT FARTHER SOUTH INTO NEBRASKA AND THAT THE FRONT WILL
LIGHT UP DOWN THERE BEFORE LIFTING NORTH ON WEDNESDAY...BUT WILL
WAIT AND SEE WHAT THE MODELS TREND IN UPCOMING RUNS.
&&
.AVIATION...
2000 TO 3000 FT CEILINGS MAINLY CONFINED TO SW MN EARLY THIS
MORNING...OF WHICH SHOULD MOSTLY ERODE AROUND SUNRISE. ONCE LOW
CLOUD DECKS CLEARS OUT...VFR ACROSS THE AREA THROUGH THE TAF PERIOD.
WINDS TO REMAIN NWRLY THROUGH THE AFTERNOON AND WILL SEE SOME
STRONGER GUSTS THROUGH THE MORNING EAST OF I29. AS HIGH PRESSURE
BUILDS INTO THE AREA WINDS WILL RELAX DURING THE
AFTERNOON...BECOMING LIGHT THIS EVENING. SRLY WINDS TO RETURN TO
NIGHT AS HIGH SHIFTS EAST.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FROST ADVISORY FROM 1 AM TO 8 AM CDT SUNDAY FOR IAZ002-003-
012>014-020>022-031-032.
MN...NONE.
NE...NONE.
SD...FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR SDZ038-039-052-
053-057-058.
&&
08Hazardous weather outlook, May 15, 11:15 AM CDT, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT FRI MAY 15 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1115 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT MAINLY EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THERE IS A SMALL CHANCE THAT AN ISOLATED STORM COULD PRODUCE A BRIEF TORNADO OR QUARTER SIZE HAIL IN SOUTHWEST MINNESOTA THIS AFTERNOON. OTHERWISE...A FEW STORMS ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA COULD PRODUCE HAIL UP TO DIME SIZE. WIND AND FOG... WINDS AHEAD OF THE FRONT THIS AFTERNOON COULD GUST TO 35 MPH OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA. BEHIND THE COLD FRONT...STRONG NORTHWEST WINDS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. WIND GUSTS MAY APPROACH 35 TO 40 MPH LATE THIS AFTERNOON INTO THIS EVENING BEFORE DECREASING AFTER MIDNIGHT. EXCESSIVE TEMPERATURES... AREAS OF FROST MAY DEVELOP WEST OF A LINE FROM LAKE ANDES TO DE SMET SOUTH DAKOTA. IN ADDITION...A FEW LOCATIONS FROM HURON TO CHAMBERLAIN MAY FALL BELOW FREEZING. PLEASE PROTECT TENDER VEGETATION DURING THESE UNSEASONABLY COOL CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY FROST IS POSSIBLE ALONG AND EAST OF INTERSTATE 29 SUNDAY MORNING. PLEASE PROTECT EXPOSED TENDER VEGETATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.